Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

June 14, 2022Beltrami County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2022, 8:19 AM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2022, 8:19 AM CDT (13:19 UTC)
Expired
Jun 14, 2022, 9:00 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:50 AM CDTTSTM WND DMG5 Wnw Wannaska, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN ACROSS NORTHWEST GRIMSTAD TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:26 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KFGF 141319
SVRFGF
MNC007-089-135-141400-
/O.NEW.KFGF.SV.W.0063.220614T1319Z-220614T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
819 AM CDT Tue Jun 14 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Central Roseau County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...

* Until 900 AM CDT.

* At 818 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Gatzke, or 19 miles northeast of Thief River Falls, moving north
  at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Gatzke around 825 AM CDT.
  Casperson and Skime around 835 AM CDT.

Other locations in the path of this severe thunderstorm include
Torfin, Wannaska, Hayes Lake State Park, Pencer and Malung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4883 9517 4871 9527 4871 9534 4863 9534
      4817 9572 4817 9582 4821 9612 4894 9572
TIME...MOT...LOC 1318Z 201DEG 56KT 4831 9586 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux/TL
1 follow-up statement
796 
WWUS53 KFGF 141353
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
853 AM CDT Tue Jun 14 2022

MNC007-089-135-141402-
/O.EXP.KFGF.SV.W.0063.000000T0000Z-220614T1400Z/
Marshall MN-Roseau MN-Beltrami MN-
853 AM CDT Tue Jun 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL...CENTRAL
ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES WILL EXPIRE AT 900 AM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until noon CDT for
northwestern Minnesota.

LAT...LON 4883 9517 4871 9527 4871 9534 4863 9534
      4817 9572 4817 9582 4821 9612 4894 9572
TIME...MOT...LOC 1352Z 201DEG 56KT 4878 9558 

$$

Perroux/TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:06 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 14, 7:06 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 AM CDT Tue Jun 14 2022

.UPDATE...
Issued at 647 AM CDT Tue Jun 14 2022

Line of elevated convection continues to push across eastern ND
this morning. An impressive radar depiction continues just west of
the Mayville WSR-88D with increasing radar returns into MN in the
last hour. Reports of severe winds reaching the surface over the
past hour hard to come as storms are elevated. Still expecting
pockets of wind to be reaching the sfc given that velocity shows
60+kts with rear inflow jet signatures. This activity will
continue to quickly push north this morning clearing the area by
10am.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts today will be related to thunderstorms along and west of
the valley. Upper low over northern MT and sfc trough extending
across central ND with instability axis out ahead of strong
convection in SD extending north into the SE ND will set the stage
for an active morning. CAMs and environmental conditions
suggesting that the area of convection in SD will continue to lift
NE into eastern ND this morning fed by an axis of 3000 to 4000
j/kg of ML CAPE and 50 to 60 kts of 0 to 6km bulk shear. These
storms are currently producing large hail up to 2 inches and
winds of 70mph and little weakening is expected over the next few
hours with an arrival time around 6am in SE ND. This activity will
continue to lift north across eastern ND this morning with a broad
sfc low and some weakening as it lifts into northeast ND with
less instability and weaker mid level lapse rates. Nonetheless
excessive rainfall, hail up to 1.5 inches and winds to 70mph will
be possible this morning. Behind the low westerly winds will
develop and bring drier air into the area with gusts this
afternoon from the west at 35mph.

The breezy conditions will diminish some overnight but redevelop
tomorrow with gusts to 45mph in eastern ND. Cooler temps with
mostly dry conditions tomorrow with slight chances along the
northern border late tomorrow afternoon as the upper low
approaches.

.LONG TERM...(Wednesday night through Monday)
Issued at 330 AM CDT Tue Jun 14 2022

Impacts in the extended time frame will be shower activity along
the international border Wednesday night and Thursday then heat
for the weekend. Cyclonic flow around departing upper low will
bring the chance for showers across areas north of Hwy 2 Wednesday
night and through the day Thursday gradually ending from west to
east. Westerly winds will be lighter than Wednesday but still
gusty in the afternoon with speeds up to 40mph in eastern ND. In
the wake of the low a drier and cooler airmass will bring a
temporary reprieve to the heat and humidity with highs in the 70s.
Thursday night into Friday begins the warm spell with good model
agreement in a significant ridge building into southern Canada
with its thermal axis swinging across the northern plains on
Sunday. Temps Friday will be in the 80s rising into the 90s for
Saturday and some 100s entering the forecast on Sunday in the
valley reaching as far north as the Grafton and Grand Forks. These
would be record values Sunday as the record in Grand Forks is 95
and 101 in Fargo. Cooler Monday with a slight thunderstorm chance
as southwesterly flow noses into the region with the ridge
deamplifying some and shifting east.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 647 AM CDT Tue Jun 14 2022

Line of storms pushing through the area this morning with east
winds and MVFR stratus. Will see stratus lift late this morning
and then winds turn to the west with gusts this afternoon up to
30kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...JK
LONG TERM...JK
AVIATION...JK
Hazardous weather outlook, Jun 14, 4:02 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
402 AM CDT Tue Jun 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-150915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
402 AM CDT Tue Jun 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to move across eastern North
Dakota and possibly into NW MN this morning with winds up to
70mph and hail up to an inch and half in size along with the
possibility of excessive rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds gusting to 45mph in eastern ND are possible Wednesday
afternoon. By the weekend temperatures will rise to 95 and 105
Saturday and Sunday the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 14, 5:17 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
517 AM CDT Tue Jun 14 2022

MNZ005-141045-
Roseau MN-
517 AM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of north central Roseau
County through 545 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Salol, or 8 miles northeast of Roseau, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Roseau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4878 9558 4895 9593 4900 9589 4900 9533
TIME...MOT...LOC 1017Z 211DEG 33KT 4895 9567

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Lynch
Special weather statement, Jun 14, 6:43 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
643 AM CDT Tue Jun 14 2022

NDZ028-029-038-039-141215-
Griggs ND-Steele ND-Barnes ND-Cass ND-
643 AM CDT Tue Jun 14 2022

...A strong thunderstorm will impact portions of northwestern Cass,
southern Griggs, Barnes and southern Steele Counties through 715 AM
CDT...

At 642 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eckelson, or 14 miles west of Valley City, moving northeast at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rogers and Leal around 650 AM CDT.
  Dazey around 700 AM CDT.
  Walum around 705 AM CDT.
  Hannaford around 710 AM CDT.

This includes Interstate 94 in North Dakota between mile markers 272
and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern North Dakota.

&&

LAT...LON 4733 9849 4737 9799 4725 9747 4674 9768
      4674 9844 4698 9844 4698 9846 4711 9847
      4732 9847
TIME...MOT...LOC 1142Z 203DEG 41KT 4700 9830

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Lynch
Local storm report, Jun 14, 7:44 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
744 AM CDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     7 SW KLOTEN             47.66N 98.19W
06/14/2022                   GRIGGS             ND   PUBLIC

            TREE UPROOTED. PIC VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:17 AM CDTSpecial Weather StatementFGFRoseau28 min
Jun 14, 7:31 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk59 min
Jun 14, 7:41 AM CDTAreal Flood AdvisoryFGFPolk3 hr
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk, Roseau53 min
Jun 14, 8:55 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau50 min
Jun 14, 3:00 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Pennington, Polk, Red Lake45 min
Jun 14, 3:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake52 min
Jun 14, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods63 min
Jun 14, 4:33 PM CDTSevere Thunderstorm WarningFGFRoseau29 min
Jun 14, 5:28 PM CDTSpecial Weather StatementFGFBeltrami32 min
Jun 14, 5:51 PM CDTSpecial Weather StatementFGFBeltrami24 min
Jun 14, 6:16 PM CDTSpecial Weather StatementFGFBeltrami29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.